California, 2017Flood and Hail in California, March 21 to 24, 2017
March 21 to 24, 2017 · NWS MTR · 3 events in 3 counties and zones
The SFO area was impacted by a series of mid/upper level troughs at the end of March that created isolated thunderstorms. Some of these thunderstorms resulted in damaging winds, lightning, pea sized hail, and minor roadway flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The SFO area was impacted by a series of mid/upper level troughs at the end of March that created isolated thunderstorms. Some of these thunderstorms resulted in damaging winds, lightning, pea sized hail, and minor roadway flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 21, 8:26 PM PST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 21, 8:26 PM PST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
926 PM PDT Tue Mar 21 2017
.SYNOPSIS...A system will move through overnight into Wednesday
and bring another round of rain and possible thunderstorms. Drying
conditions will briefly set in Wednesday evening into Thursday
ahead of another approaching storm system. This late week system
will likely be the most potent of the week and result in
widespread rainfall, stronger southerly winds and a greater
potential for hydro-related impacts.
&&
.DISCUSSION...as of 8:55 PM PDT Tuesday...No updates to forecast
this evening. Looks like a repeat performance of what we saw the
last 24 hours with another shortwave approaching the coast this
evening. Rain should become more organized over the North Bay
later tonight then spread southward over most of the district
overnight into early Weds morning, setting the stage for another
wet morning commute. Similar to today the main line of rain should
shift into the Central Valley by late morning/midday. Still
enough cold air aloft and instability to expect some isolated
shower/t-storm activity through Weds afternoon.
Things will clear out Weds evening and set the stage for a chilly
late March night with temps into the upper 30s and 40s after a few
days of being in the warm sector air.
Thursday still looks like the dry day this week with plenty of
sunshine and afternoon highs in the 60s. This will be the day to
complete any storm cleanup and preparations for the Friday system.
00z nam has slowed the system by a few hours but expect rain into
northern Sonoma sometime late Thursday night. Rain will slowly
spread southward and lead to an ugly Friday morning commute. Its
the slow moving nature of this system and tap into a rich moisture
plume that could bring some renewed hydro concerns to the region.
The Bay Area looks to have a wet Friday while the rain wont reach
the Central Coast until lunchtime or into Friday afternoon.
Precipitation will gradually turn to showers and end Friday
night/early Saturday morning after dropping another round of
soaking rains across the region.
Still another chance of some North Bay rain by Sunday afternoon
but a general drying trend for next week.
&&
.PREV DISCUSSION...as of 3:00 PM PDT Tuesday...Although showers and
isolated thunderstorms mostly ended early this afternoon across
our CWA, they have continued to fire over portions of Monterey and
San Benito counties. A few cells over the past hour have been of
particular interest which facilitated issuing a special weather
statement for small hail and gusty winds. Those showers and
thunderstorms should continue to progress to the east through the
rest of the afternoon into the evening.
A system will move through north-to-south starting this evening
and bring another round of rainfall and gusty southwesterly winds
to our region. Models generally bring the main band into the
North Bay tonight then down to the Bay Area early in the morning and
to Monterey Bay a few hours later. Rain will switch over the
showers behind the band with precipitation forecast to dissipate
into the afternoon. Rainfall amounts should range from 1/3" to
2/3" for most urban locations with 1-2" for higher elevation
areas. Locally more than 2" is not out of the picture for coastal
ranges. Southwesterly winds will gust to over 25 mph in lower
elevation areas with gusts over 35 mph likely above 1,500 feet.
Rain will come to an end by Wednesday evening with dry weather
likely through at least Thursday afternoon. After that, clouds
will return as another system takes aim on our region. This one
continues to be the biggest concern for the week due to a likely
atmospheric river tap to utilize. Models bring IVT values of at
least 350 kg/m/s to our coast with the system (although ensembles
indicate the potential for 600) while 925 mb speeds will approach
50 KT. Rainfall will move again north-to-south first starting in
the North Bay Thursday evening/night then down to the Bay Area
Friday morning before continuing down to Monterey Bay. Current
rainfall projections show widespread 1-3" for the North Bay,
1/2 to 1.5" around SF Bay over to Santa Cruz, with generally
1/3" to 2/3" for the rest of our region. Southerly winds will
likely gust over 35 mph in urban areas with gusts over 50 mph
anticipated above 1,500 feet. Rain will switch over to showers
later on Friday before completely dissipating on Saturday.
CNRFC does show impressive rises on some of our local rivers and
streams, however the current forecast is well below the flood
stage. For example:
* Russian River at Guerneville -- Currently at 8.3 feet forecast
to peak at 18.2 feet Saturday morning. Flood stage is 32 feet.
* Coyote Creek at Edenvale -- Currently at 4.8 feet with virtually
no rise forecast through Sunday. Flood stage is 10 feet.
* Salinas River near Spreckles -- Currently at 5.3 feet forecast
to peak at 7.9 feet Friday morning. Flood stage is 23 feet.
Outside of a weak system on Sunday, generally look for dry weather
next week along with a warming trend.
&&
.AVIATION...As of 9:15 PM PDT Tuesday...Radar and satellite
indicate increasing showers off the coast with a couple of
lightning strikes. Showers still on track to increase in coverage
after 06Z with cigs lowering to MVFR but now with the possibility
of thunderstorms. These showers are expected to be off and on
through 15-16z Wednesday with gradual clearing after that. Light
southerly winds becoming west to southwest Wednesday.
Vicinity of KSFO...MVFR cigs around SFO spreading out after 06Z.
Isolated showers after 06Z and widespread showers by 08Z.
South winds to 10 kt switching to west to southwest after 12Z.
SFO Bridge Approach...Same as KSFO.
Monterey Bay Terminals...Becoming MVFR after 08Z with showers
developing. Winds becoming south 5-10 kt.
&&
.MARINE...as of 9:30 PM PDT Tuesday...High pressure will build
off the southern California coast Wednesday resulting in
increasing northwest winds Wednesday night and Thursday. Winds
will decrease then shift southerly Thursday night as a strong
frontal system approaches the area. High winds and seas can be
expected Friday as the front moves through.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...NONE.
&&
PUBLIC FORECAST: RWW
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Mar 21, 4:27 AM PST, 18 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
527 AM PDT Tue Mar 21 2017
CAZ006-505>513-516>518-528>530-221230-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
527 AM PDT Tue Mar 21 2017
This Hazardous Weather Outlook is for portions of western
California.
.DAY ONE...Today and Tonight
Showers and isolated thunderstorms will be possible through
Tuesday night. The main impacts will be brief heavy downpours,
isolated lightning strikes and potential for small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers will continue into Wednesday morning with additional
rainfall amounts through midweek forecast to range from 1.00" to
2.00" in the coastal ranges with lesser amounts in urban and
valley locations. A brief break in precipitation looks likely from
late Wednesday into Thursday with mostly dry conditions. A more
potent system is forecast to arrive over the North Bay late
Thursday and sweep through the remainder of the region on Friday.
This late week system will likely be the most potent of the week
and result in widespread rainfall, stronger southerly winds and a
greater potential for hydro-related impacts. Unsettled conditions
potentially continue into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
1 lightning, 1 hail, 1 flood. Local standard time, as filed.
Lightning, Napa
- When
- March 21, 11:00 PM PST to 11:01 PM PST
- Where
- Napa County, Napa
- Reported by
- Newspaper
- Coordinates
- 38.300, -122.300
A tree was struck by lightning at Park Ave and Sonoma Street leaving thousands without power. Reported by the Napa Valley Register.
Hail, San Benito
- When
- March 22, 4:45 PM PST to 4:48 PM PST
- Where
- San Benito County, 0.88 mi SE of Hollister
- Measured
- 0.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -121.390
Trained spotter reported pea sized hail falling for about 3 minutes.
Flood, Sonoma
- When
- March 24, 8:20 AM PST to 9:20 AM PST
- Where
- Sonoma County, 0.94 mi WSW of Manzana to 0.93 mi WSW of Manzana
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.443, -122.885
Roadway flooding at Green Valley Rd near Sullivan Rd.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, March 21, 20171 death · 1 injured · $3.9 million · EF1 · 72 events
- Flood and Hail in Tennessee, March 21, 2017$308,000 · 2 in hail · 61 events
- Flooding and Hail in California, March 21 to 22, 2017$1.2 million · 1.25 in hail · 16 events
- Hail and Damaging Wind in Missouri, March 21 to 24, 2017$32,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Tennessee, March 21, 20172.5 in hail · 31 events
- Hail and Damaging Winds in South Carolina, March 21, 2017$40 · 1.75 in hail · 30 events
- Hail and Damaging Wind in California, March 21, 2017$20,000 · 1 in hail · 3 events
- Hail and Damaging Wind in South Carolina, March 21, 20173 in hail · 16 events
- Hail and Damaging Winds in South Carolina, March 21 to 22, 20171.25 in hail · 12 events
- Hail and Damaging Winds in Alabama, March 21, 20171 in hail · 11 events
- Hail and Damaging Winds in North Carolina, March 21, 20172.75 in hail · 9 events
- Hail and Damaging Winds in Tennessee, March 21, 20171.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688566, 688567, 688565.